Statins may increase the risk of tendon rupture by altering MMP activity. - GreenMedInfo Summary
Tendon rupture associated with simvastatin/ezetimibe therapy.
Am J Cardiol. 2007 Jul 1 ;100(1):152-3. Epub 2007 May 21. PMID: 17599460
Department of Internal Medicine, University of Connecticut, Farmington, Connecticut, USA.
A case of spontaneous biceps tendon rupture in a physician during therapy with the combination of simvastatin and ezetimibe (Vytorin) is reported. Rechallenge produced tendinopathy in the contralateral biceps tendon that abated with drug discontinuation. Tendon rupture generally occurs in injured tendons. Physiological repair of an injured tendon requires degradation and remodeling of the extracellular matrix through matrix metalloproteinases (MMPs). Statins are known to inhibit MMPs. It was hypothesized that statins may increase the risk of tendon rupture by altering MMP activity. In conclusion, statins may increase the risk of tendon rupture by altering MMP activity.